Taking Tizanidine With Ultracet (Tramadol; Acetaminophen)

In our latest question and answer, our pharmacist discusses the interaction between tizanidine and tramadol.

Question

My doctor prescribed 2mg of tizanidine and 2 tablets of ANTALGEX-T for my back pain. I just used the 1st dose. Someone said they can't be used together. Is it true or not? Please advise. Thanks.

Asked by Sewie On Nov 28, 2022

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Nov 29, 2022
Last updated Nov 29, 2022

Key points

  • Antalgex-T is a combination of tramadol and acetaminophen. An equivalent drug is Ultracet.
  • Opioids, like tramadol, need to be used cautiously with muscle relaxants, like tizanidine.
  • Both drugs are classified as CNS (central nervous system) depressants, and their combined use can cause additive side effects.
  • Nevertheless, these drugs are sometimes prescribed together for some individuals treating certain painful conditions. If your doctor has prescribed both drugs for you, it is important to start at low doses of each, use them for the shortest amount of time possible and be aware of the potential side effects.

Answer

You asked about Antalgex-T, which is a medication marketed in Europe and elsewhere in the world that contains two drugs, acetaminophen, and tramadol. The United States equivalent is Ultracet, and I'm going to refer to it as that as most of our audience resides in the US.

Tizanidine, a muscle relaxant, needs to be used cautiously with Ultracet since Ultracet contains the opioid tramadol.

Both drugs are considered CNS (central nervous system) depressants and can have additive side effects when taken together.

You shouldn't take both drugs if they haven't been prescribed together by your doctor, but it's not uncommon that they are used to treat certain conditions. It is simply important to know about the risks and potential side effects.

CNS Depressants Need To Be Used Cautiously

As mentioned, tizanidine and tramadol are both CNS depressants, and their combined use can increase both the risk and severity of side effects. These side effects include:

  • Dizziness
  • Drowsiness
  • Mental confusion
  • Shallow breathing
  • Coordination difficulty
  • Low blood pressure

The FDA (Food and Drug Administration) has released a number of warnings regarding the combined use of drugs that are CNS depressants. One such warning states the following:

A U.S. Food and Drug Administration (FDA) review has found that the growing combined use of opioid medicines with benzodiazepines or other drugs that depress the central nervous system (CNS) has resulted in serious side effects, including slowed or difficult breathing and deaths.

FDA Safety Communication

Several studies have specifically shown that taking opioids with skeletal muscle relaxants, like tizanidine, can significantly increase the risk of injuries due to falls and hospitalization among older adults.

How To Manage The Interaction

As a general rule of thumb, you should avoid using opioid agonists (like tramadol) and other CNS depressants whenever possible.

However, there are certainly cases where taking more than one CNS depressant drug may represent the best therapy. It's not uncommon that they are combined in certain situations. This appears to be what is happening in your situation. You and your doctor have decided these two drugs represent the most effective therapy for you.

The more serious side effects I have listed above (e.g., shallow breathing) generally only occur when high doses are used in those that are not used to taking these types of drugs. However, any of the side effects can happen, so they are important to be aware of. 

To lessen the risk of serious complications when these types of drugs are used together, it is important to limit the dosages and duration of each. You should use the lowest effective doses for the shortest amount of time that you can. You also want to be sure that you don't partake in any activities that require mental alertness (such as driving) before knowing how these drugs affect you.

If you are having troublesome side effects, be sure to let your doctor know about them.

Final Words

Thanks so much for reaching out! Please do so again anytime.

References

  • FDA Drug Safety Communication: FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines; requires its strongest warning, FDA
  • Risk of Opioid Overdose Associated With Concomitant Use of Opioids and Skeletal Muscle Relaxants: A Population-Based Cohort Study, PubMed
  • Risk of fall-related injury and all-cause hospitalization of select concomitant central nervous system medication prescribing in older adult persistent opioid users: A case-time-control analysis, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at Hello@HelloPharmacist.com! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions